Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 97, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 26, 2020, 5:47 PM CDT for Whiteside County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2020, 5:47 PM CDT (22:47 UTC)
- Expired
- Jun 26, 2020, 6:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 1:38 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031
WUUS53 KDVN 262247
SVRDVN
ILC195-262315-
/O.NEW.KDVN.SV.W.0097.200626T2247Z-200626T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
547 PM CDT Fri Jun 26 2020
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Whiteside County in northwestern Illinois...
* Until 615 PM CDT.
* At 547 PM CDT, a severe thunderstorm was located near Sterling,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sterling, Rock Falls, Coleta, Emerson, Yeoward Addition, Whiteside
County Airport, Galt, Penrose, Malvern, Como, Grimes Addition,
Douglas Park, Agnew and White Pigeon.
This includes Interstate 88 between mile markers 33 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4173 8984 4188 8990 4193 8966 4193 8963
4174 8963
TIME...MOT...LOC 2247Z 261DEG 25KT 4184 8971
HAIL...1.00IN
WIND...60MPH
$$
Uttech2 follow-up statements
736
WWUS53 KDVN 262256
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
556 PM CDT Fri Jun 26 2020
ILC195-262315-
/O.CON.KDVN.SV.W.0097.000000T0000Z-200626T2315Z/
Whiteside IL-
556 PM CDT Fri Jun 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN WHITESIDE COUNTY...
At 555 PM CDT, a severe thunderstorm was located near Sterling,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sterling, Rock Falls, Emerson, Yeoward Addition, Whiteside County
Airport, Galt, Penrose, Grimes Addition, Douglas Park and Como.
This includes Interstate 88 between mile markers 37 and 44.
LAT...LON 4173 8977 4186 8979 4190 8966 4190 8963
4174 8963
TIME...MOT...LOC 2255Z 261DEG 25KT 4185 8963
HAIL...1.00IN
WIND...60MPH
$$
Uttech360
WWUS53 KDVN 262305
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
605 PM CDT Fri Jun 26 2020
ILC195-262315-
/O.CON.KDVN.SV.W.0097.000000T0000Z-200626T2315Z/
Whiteside IL-
605 PM CDT Fri Jun 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EAST CENTRAL WHITESIDE COUNTY...
At 605 PM CDT, a severe thunderstorm was located near Sterling,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sterling, Rock Falls, Yeoward Addition, Whiteside County Airport and
Penrose.
This includes Interstate 88 between mile markers 42 and 44.
LAT...LON 4174 8969 4186 8971 4190 8966 4190 8963
4174 8963
TIME...MOT...LOC 2305Z 263DEG 22KT 4183 8960
HAIL...1.00IN
WIND...60MPH
$$
UttechWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:41 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 26, 2:41 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 241 PM CDT Fri Jun 26 2020 .SYNOPSIS... Issued at 235 PM CDT Fri Jun 26 2020 A mid-level vorticity max/MCV was noted on GOES WV imagery early this afternoon along the Minnesota-Iowa border, near Rochester and Decorah. Forcing from this disturbance has already led to the development of a few severe storms, but well north of our CWA (west of La Crosse). The morning warm air advection showers and storms have largely shifted east of the local forecast area, which has been replaced by some clearing in the mid-level clouds. Warm air advection from southwest winds and periods of sun have pushed surface temps into the low to upper 80s south of highway 30. Expect further boundary layer heating and destabilization through the afternoon with dewpoints into the lower 70s. This will set the stage for a round or two of potentially strong and severe storms later this afternoon into tonight. && .SHORT TERM...(This Evening through tonight) ISSUED AT 235 PM CDT Fri Jun 26 2020 Main Message: There is an Enhanced risk for severe storms approximately in the counties along and north of I-80 for this afternoon into tonight. A Slight risk extends southward through the remainder of the forecast area. The primary threats are damaging winds and localized flash flooding. There is also a risk for large hail and a few brief tornadoes. Today and Tonight Forecast remains on track from yesterday with scattered storms expected to redevelop during the mid to late afternoon along a surface boundary situated across the western to north-central CWA. Unidirectional deep layer shear and cold pool organization should result in upscale growth into a few linear segments or a dominant MCS structure as this activity slides to the ESE following forward- propagating Corfidi vectors. HREF mean SBCAPE peaks between 2000- 3000 J/kg late this afternoon so plenty of instability for a few severe storms. And deep layer shear, at 30-40 kts, is expected to be a bit higher than previously forecast due to augmentation from the MCV. While low-level winds are veered, somewhat limiting the tornado potential, west-to-east oriented 0-3 km shear vectors of 30-35 kts would be sufficient for meso-vortex generation with eastward moving liner segments this afternoon and evening. This is something we'll have to monitor closely. Hi-res guidance this morning has hinted at the possibility for two main rounds of convection. 1) The first would be from the mid afternoon into the evening across the central to northern CWA and pose primarily a wind threat, and lower risk for hail and tornadoes. 2) The second round may develop tonight (mostly south of I-80) as a nocturnal low-level jet with significant moisture advection begins to impinge upon a west to east boundary. This setup along with slower storm motions and potential back building would shift the primary threat to flash flooding. PWATs up near 2" and warm cloud depths/freezing level up to 14.5 kft could support localized rainfall amounts of 2-3+" from this secondary round. Uttech .LONG TERM...(Saturday through Friday) ISSUED AT 235 PM CDT Fri Jun 26 2020 Key Points 1) Active/stormy pattern will continue through much of next week 2) Seasonal summertime heat and humidity will prevail Saturday and Sunday... The cold front now appears stall across the southern portion of the CWA and then linger somewhere between I-80 and the Iowa and Missouri border and into central Illinois into early Monday. This will bring shower and thunderstorm chances to the area through Monday. The SPC has a Marginal risk for severe storms across areas along and south of Highway 34 from Ottumwa to Galesburg for Saturday. The main risk appears to be locally damaging winds and a marginal hail risk. Locations north of Highway 30 and west of the MS River may stay dry on Saturday. There are better chances for showers and non-severe storms on Sunday across the entire CWA. Given the warm and humid air mass in place, heavy rainfall will still be a possibility. From Monday on... Models diverge beyond Monday with overall timing and placement of weather features. It appears there will be low pressure in the plains with a cold front, which will slowly progress east into the upper midwest mid to late week. In addition, there will be some upper level waves passing within reach of the area to warrant pops on nearly a daily basis. The forecast blend has slight to chance pops through much of the extended period, but believe there will be several dry hours. The best chances for rain are currently forecast for Monday morning and then Monday and Tuesday afternoons. Have lowers pops though much of the extended, capping them in the high end chance category. Temperatures will for the most part be in the 85 to 90 degree range through much of next week. With dew points remaining in the upper 60s to low 70s (mid 70s at times), heat indices will be slightly warmer than the actual temperature reaching into the low to mid 90s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) ISSUED AT 1214 PM CDT Fri Jun 26 2020 Scattered showers and storms will redevelop during the mid to late afternoon, possibly near a KCID to KDBQ line. Expect the coverage to increase into this evening as storms head SE toward KMLI. Brief IFR/LIFR is possible in any of the stronger storms, along with a risk for severe wind gusts. A secondary line is expected to develop from KMLI and points south tonight, with again potential for periods of IFR visibilities/ceilings, and very heavy rain. && .HYDROLOGY... Issued at 1140 AM CDT Fri Jun 26 2020 The latest river forecasts have adjusted forecast crests on some gaging sites along the Iowa, Cedar and Wapsipinicon rivers downward some. The biggest change was the Cedar River at Cedar Rapids where the river will not reach major and in fact has already crested and was falling. The forecast for the Wapsipinicon River at DeWitt remains on track to crest near 13 feet Sunday. Otherwise, minor to moderate flooding is occurring or forecast along much of the Cedar, Wapsipinicon and Iowa rivers over the next several days. Flood Watches continue for the Mississippi River at Gladstone and Burlington. Burlington is currently forecast to just touch flood stage Tuesday and Gladstone Monday evening also near flood stage. With forecasts continuing to change at these sites with a general lowering trend, forecast confidence remains low that these sites will reach flood stage and thus the flood watches remain in effect. Looking ahead, there are chances for thunderstorms this weekend into much of next week but there will also be plenty of dry hours. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...14 AVIATION...Uttech HYDROLOGY...Haase
Hazardous weather outlook, Jun 26, 3:00 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 300 PM CDT Fri Jun 26 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-272000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 300 PM CDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected from late this afternoon into tonight. There is an Enhanced risk for severe storms roughly in the counties along and north of Interstate 80, and a Slight risk further south. The primary hazards are damaging winds and localized flash flooding. There are also low chances for large hail and a few tornadoes. The greatest severe potential is between 4 PM and 10 PM. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Showers and thunderstorms are possible Saturday through Sunday. Isolated severe storms are possible on Saturday south of Interstate 80. Chances of thunderstorms continue through the remainder of the week. It is too early to determine the specific hazards from these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely for portions of the outlook area late this afternoon into tonight. Uttech/Cousins
In the hours before
Special weather statement, Jun 26, 12:20 PM CDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1220 PM CDT Fri Jun 26 2020
ILC195-IAC045-261800-
Whiteside-Clinton-
1220 PM CDT Fri Jun 26 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WHITESIDE AND EAST
CENTRAL CLINTON COUNTIES UNTIL 100 PM CDT...
At 1220 PM CDT, a strong thunderstorm was located over Garden Plain,
or near Clinton, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Clinton, Sterling, Rock Falls, Morrison, Camanche, Fulton, Garden
Plain, Albany, Coleta, East Clinton, Emerson, Union Grove, Ustick,
Fenton, Round Grove, Penrose, Malvern, Como, White Pigeon and
Morrison-Rockwood State Park.
This includes Interstate 88 between mile markers 30 and 44.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4173 9024 4174 9024 4185 9025 4193 8993
4193 8963 4174 8963
TIME...MOT...LOC 1720Z 261DEG 25KT 4183 9011
UttechLocal storm report, Jun 26, 1:58 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HEAVY RAIN 3 SW WINNESHIEK 42.32N 89.57W
06/26/2020 M1.10 INCH STEPHENSON IL TRAINED SPOTTER
ACCUMULATION SINCE MIDNIGHT.
&&
TJGThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 12:20 PM CDT | Special Weather Statement | DVN | Whiteside | 40 min |
| Jun 26, 4:40 PM CDT | Severe Thunderstorm Warning | DVN | Carroll | 21 min |
| Jun 26, 5:16 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 29 min |
| Jun 26, 5:42 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 48 min |
| Jun 26, 6:00 PM CDT | Tornado Warning | DVN | Stephenson | 30 min |
| Jun 26, 6:35 PM CDT | Special Weather Statement | DVN | Bureau | 25 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.